Alert archive / Indiana / Beach Hazards Statements in 2019

Beach Hazards Statement 5, NWS Chicago, IL

June 20, 2019Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Jun 20, 2019, 4:16 AM CDT for Lake County, Porter County, Indiana. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2019, 4:16 AM CDT (09:16 UTC)
Expired
Jun 20, 2019, 6:00 PM CDT
In force
14 hr
Issued by
NWS Chicago, IL

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

079 
WHUS43 KLOT 200916
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
416 AM CDT Thu Jun 20 2019

ILZ014-INZ001-002-201730-
/O.NEW.KLOT.BH.S.0005.190620T0916Z-190620T2300Z/
Cook-Lake-Porter-
416 AM CDT Thu Jun 20 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect through this afternoon. 

* LOCATION...Lake Michigan beaches in Cook, Lake Indiana, and 
  Porter counties. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

MTF
3 follow-up statements
492 
WHUS43 KLOT 201404
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
904 AM CDT Thu Jun 20 2019

ILZ014-INZ001-002-202215-
/O.CON.KLOT.BH.S.0005.000000T0000Z-190620T2300Z/
Cook-Lake-Porter-
904 AM CDT Thu Jun 20 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

* LOCATION...Lake Michigan beaches in Cook, Lake Indiana, and 
  Porter counties. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

KMD
797 
WHUS43 KLOT 202046
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
346 PM CDT Thu Jun 20 2019

ILZ014-INZ001-002-202300-
/O.CON.KLOT.BH.S.0005.000000T0000Z-190620T2300Z/
Cook-Lake-Porter-
346 PM CDT Thu Jun 20 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

* LOCATION...Lake Michigan beaches in Cook, Lake Indiana, and 
  Porter counties. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

- Izzi
325 
WHUS43 KLOT 202244
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
544 PM CDT Thu Jun 20 2019

ILZ014-INZ001-002-202345-
/O.EXP.KLOT.BH.S.0005.000000T0000Z-190620T2300Z/
Cook-Lake-Porter-
544 PM CDT Thu Jun 20 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 6 PM CDT THIS EVENING...

$$

- Izzi

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jun 20, 3:56 AM CDT, 20 minutes earlier.

Area forecast discussion, Jun 20, 3:56 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
356 AM CDT Thu Jun 20 2019

.SHORT TERM...
305 AM CDT

Through Tonight...

Last night's sogginess will finally come to an end from west to
east through the morning. Some localized flooding, mainly in
typical lower and/or poorer drainage locations may be seen through
the morning rush hour. Fog over/near the lake may also ooze
inland in the hours after sunrise, which has been a common theme
so far this meteorological "summer". Waves of 4-5 ft within the
persistent onshore flow pattern will make for a heightened rip
current risk as well, especially in northwest Indiana. Otherwise,
apart from a chance of isolated afternoon showers, clouds should
be very slow to clear and temperatures will find themselves again
well below normal today.

The final and primary upper wave in this successive series the
past 24 hours is gradually moving eastward from over northeast
Illinois early this morning. The heavier rates in the deeper
moist advection regime immediately ahead of this should end by
daybreak. Some of these embedded pockets of heavier rain, at times
associated with mini-circulations (almost convective-like
vortices on a mesoscale-gamma level) produced 1.5 to just over 2
inches in parts of the Kankakee River Valley. Calls have indicated
minor issues in parts of Kankakee County thus far but would think
there is probably spotty minor flooding occurring on a broader
scale - including in Lake County, IN where there is a localized
bullseye on radar of over two inches near Crown Point and I-65.
Some rain associated with the wrap-around moist conveyor belt
will persist into mid-morning, though rates will likely be much
more marginal for any issues. Will carry an areal Flood Advisory
into the morning commute period for these areas that saw the
heavier rain.

The 1000 mb surface low reflection across the central IL/IN
border will support a tightened pressure gradient across the CWA
through the morning and north-northeast winds at times gusting to
20 mph. With temperatures in the 50s under a thick canopy of
clouds, it will not feel or look like the start to one of the
longest days of the year. Stratus has been prevailing more so
than fog, but as rain eases there may be an expansion inland of
marine fog. Confidence on this is low but any dense should really
hug the shore, or be seen in northwest Indiana where the wind
fields is lighter (closest to the surface low). Have also issued a
Beach Hazards Statement for the rip current risk in the long
duration onshore flow pattern.

Clouds should show some erosion from the north and west thanks to
thinner depths and closer to the cloud shield periphery. With
residual high values of boundary layer moisture, characterized by
0-1 km mixing ratios of around 11 g/kg this afternoon, it will not
take much warming or forcing per forecast soundings to have some
shallow moist updrafts. There is a short wave on water vapor
imagery that will also be moving into northwest Illinois by mid to
late afternoon. Together this could result in isolated afternoon
to early evening showers over northern Illinois and most
convective allowing models either show or hint at this solution.

Tonight should see some high clouds associated with the
aforementioned wave as well as any cirrus cresting the upper
ridge to the west, though how thick of clouds is uncertain.
Depending on that, south of I-80 may see some fog as winds
diminish and higher dew points linger.

MTF

&&

.LONG TERM...
356 AM CDT

Friday through Wednesday...

For Friday through the early next week, the longer range guidance
continues to indicate an active period across the region. An
amplifying upper ridge will set up along the Mississippi River
Valley, with the ridge axis crossing the CWA on Saturday and
Saturday night.  The longer range guidance has been advertising this
scenario for a few days and confidence is relatively high in the
general synoptic pattern, both with the upper level long wave
pattern and the surface pattern.  A return flow of warm/moist/
unstable air from an increasingly open Gulf of Mexico will spread
across the area, under this upper ridge.  However, exact timing of
convection across the CWA remains low, since the main forcing will
come from ridge-riding shortwaves, most of which will be
convectively induced upstream of the local area, each of which
present their own timing uncertainty. So, the main idea for Friday
through Saturday, increasing heat and humidity is expected, with
temperatures in the upper 70s to middle 80s and dewpoints in the
upper 60s to lower 70s.  Conditions will be cooler near Lake
Michigan due to nely flow on Friday and then sely flow on Saturday,
though the warmer, more humid air will likely reach the northern
Indiana shore of Lake Michigan.  The Illinois shore, including
downtown Chicago, will likely be cooler both Friday and Saturday due
to the onshore flow.  Periods of showers and thunderstorms are
likely, but confidence in timing is low due to the convective origin
nature of the ridge-riding shortwaves.  A strong low-level jet and
broad isentropic lift along and north of a warm front setting up
from the Middle Mississippi Valley to the Lower Ohio Valley could
focus some elevated strong to severe thunderstorms and the the
latest SPC Day 2 Convective Outlook covers the CWA in a Marginal
Risk for severe thunderstorms.  Also, with pwats approaching 2
inches pooling along the warm front, locally heavy rainfall and an
associated flooding risk will be possible.

For Sunday into Monday evening, additional rounds of showers and
thunderstorms are expected.  However, as the upper ridge shifts
east, a deepening long-wave upper trough will cross the Central
Plains, setting up strong swly flow aloft.  A series of southern
stream shortwaves will tap an already primed low-level environment
continuing the chances for periods of showers and thunderstorms.
Again, timing of the periods of thunderstorms will be tied to the
timing of the individual shortwaves, so there is still some
uncertainty to the exact timing.  The major difference between the
Friday into Saturday pattern and the Sunday into Monday pattern is
that sfc/low level flow will shift to swly, shutting off any lake
breeze potential and allowing the warm, humid air to reach all the
way to the lakefront.  Once again, with modest severe weather
parameters, the SPC Day 3 Convective Outlook highlights much of the
CWA in a Marginal Risk for severe weather.

Periods of unsettle weather will continue through the middle of next
week.  Following the passage of the long-wave trough, a more zonal
pattern will set up aloft, while a swly flow at the lower levels
continues to tap Gulf moisture.  Expect a period of more seasonable
temperatures, with highs in the low to mid 80s and continued
periodic chances for showers and thunderstorms.

&&

.AVIATION...
For the 06Z TAFs...

The Chicago area airports concerns for today are:

- Light to moderate rain ending in the couple hours after
  daybreak

- IFR ceilings and MVFR visibility becoming prevalent this
  morning, with IFR visibility in fog possible 10Z-14Z

- Winds 350-020 degrees with occasional gusts in the upper teens
  through 14Z

A continued challenging aviation forecast. Low pressure moving
into and across central and northern Indiana early this morning
will eventually take the rain shield with it, but not until just
after daybreak at most TAF sites. Any IFR visibility reductions
in rain will be temporary, however fog is possible as the rain
lightens and ends, primarily in the 10Z-14Z window. This will be
assisted by northeast winds off the lake, possibly steering in
developing fog from there. At the least, IFR ceilings are very
likely, most favored also after 10Z and prior to 16Z, though could
persist through early afternoon. The most likely solution on how
low clouds will drop is around 500 ft, but they could conceivably
come down to as low as 300 ft.

As the system pulls away, dry advection will be limited, and as
such clouds will be slow to depart. IFR should lift to MVFR over
Chicago this afternoon and eventual scattering and clearing of the
lower clouds. Confidence on an early afternoon time of lifting
above the forecast 500 ft is low-medium. In addition, isolated
light showers are possible again this afternoon, but mainly just
for RFD.

As for winds at Chicago area airports, confidence in 350-020
direction and around 12 kt in speed through the morning rush is
high. Occasional gusts of 17-20 kt are likely. Confidence in
specific wind direction diminishes some for the mid-late morning
into early afternoon, but should generally stay within 350-020.
Thereafter for mid-late afternoon, more of a 030 is favored.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ014 until 6 PM Thursday.

IN...Beach Hazards Statement...INZ001-INZ002 until 6 PM Thursday.

     Flash Flood Watch...INZ001-INZ002-INZ011 until 10 AM Thursday.

     Flash Flood Watch...INZ010-INZ019 until 7 AM Thursday.

LM...Small Craft Advisory...LMZ741-LMZ742 until 3 PM Thursday.

     Small Craft Advisory...IN nearshore waters until 6 PM Thursday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 19, 3:45 PM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
345 PM CDT Wed Jun 19 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
202045-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
345 PM CDT Wed Jun 19 2019 /445 PM EDT Wed Jun 19 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk.
  Elevated Flooding Risk.

DISCUSSION...

Showers with embedded thunderstorms are expected through tonight
across much of the area. Periods of very heavy rain will be
possible primarily south of I-80, resulting in an increased
threat of flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday night...
  Limited Severe Thunderstorm Risk.
  Elevated Flooding Risk.
Saturday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Sunday...
  Elevated Thunderstorm Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

An active weather pattern is expected Friday into early next
week. There will be periodic chances for strong to severe
thunderstorms. There is also a possibility that some storms may
produce heavy rainfall with a localized flash flood risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 20 mph.

LMZ740>745-202045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
345 PM CDT Wed Jun 19 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

 Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday morning...
  Hazardous conditions for small craft are possible.
Friday night and Saturday...
  Limited Severe Thunderstorm Risk.
Sunday through Tuesday...
  Limited Thunderstorm Risk.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:16 AM CDTAreal Flood AdvisoryLOTLake, Porter6 hr
Jun 20, 9:24 AM CDTAreal Flood AdvisoryLOTLake111 min
Jun 20, 9:44 AM CDTRiver Flood WarningLOTLake, Newton10 days
Jun 20, 4:02 AM CDTSmall Craft AdvisoryLOT14 hr
Jun 20, 11:53 AM CDTRiver Flood WarningLOTBureau, LaSalle, Putnam18 days
Jun 20, 11:58 AM CDTRiver Flood AdvisoryLOTLaSalle51 hr

Nearby

Beach Hazards Statements in Indiana, 2019Beach Hazards Statements in Illinois, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.